Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 25, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 16, 2003, 7:15 PM EDT for Northumberland County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 7:15 PM EDT (23:15 UTC)
- Expired
- Aug 16, 2003, 7:35 PM EDT
- In force
- 20 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Northumberland County, VA
The radar
The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2896 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 162315 TORAKQ VAC133-162335- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 716 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA * UNTIL 735 PM EDT * AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER FLEETON...OR ABOUT 2 MILES SOUTH OF FAIR PORT...MOVING SOUTHEAST AT 50 MPH. TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER. LAT...LON 3792 7631 3776 7642 3762 7611 3782 7600 $$ REILLY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:35 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 16, 2:35 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 235 PM EDT SAT AUG 16 2003 .OVERVIEW...TROF ALOFT WL TEND TO AMPLIFY ALG E CST DURG THE NEXT 3 TO 4 DAYS...AS RDG BUILDS THRU THE NRN/CNTRL PLNS TWDS THE LAKES RGN. TENDENCY IS UPCOMING PTRN SHUD BE FOR TROF NR E CST TO BE SLO MVG...AND MAY SHR IN TWO...LVG A PIECE OF UPR LVL ENERGY NR THE MDATLC CST BY MIDWEEK WHICH WUD HANG ARND INTO THE LT WK PDS. .SHORT TERM...ORGANIZED CNVTN W/ WK S/W NOW CONCENTRATED FROM CSTL WTRS OFF DELMARVA TO ERN NC. SCTD CVNTN DVLPG AS XPCTD OVR PRTNS OF CNTRL/SCNTRL VA. LINGERING TSRAS DURG EVE ACRS FA WL RMN SCTD...THEN DSPT AFT SUNSET. CDFNT NOW ALG A LN FM NRN NEW ENG TO SE MI PRESSES SSE THRU FA SUN. WL HV SLGT CHC POPS FOR PSBL SHRAS/TSRAS LT TNGT FAR NRN AREAS OF FA LT TNGT. W/ FNT SETTLING SLOLY SSE THRU FA SUN/ERY SUN NGT ALG W/ AMPLIFYING TROF ALG INTO MDATLC...WL KP LRGLY 40% POPS IN FCST. PESKY MSTR LIKELY TO LINGER FOR XTRM SE VA AND NE NC MON INTO TUE...WHL AREAS W OF I 95 MAY BE TARGET FOR AFTN/DIURNALLY DRIVEN CNTVN (ESP MON) AS LO PRES ALOFT DLVPS INVOF MD-S ATLC CST. OTRW...XPCTG DRYING TREND FOR MANY PLCS IN MD/VA. .EXTENDED...HI PRES LIKELY TO TAKE CONTROL DURG MID/LT WK PD. NEXT SYS FM THE WRN STATES WKNS AS IT MVS INTO ERN STATES LT WK/ERY NEXT WK. NOT READY TO THROW INTO FCST SLGT CHC/LO CHC (DIURNAL) POPS IN EACH PD OF XTNDD FCST GIVEN NO DEFINITIVE TRIGGERS NOTED/LO CONFIDENCE FOR ANY SUCH EVENT. FOR NOW...GOING W/ TYPICAL MID/LT AUG CONDS. .MARINE...WSW WNDS THRU SUN...THEN SHIFT TO NNE (W/ PSBL SURGE TO 15 TO 20 KT?) MON. PD OF NE WNDS CONTG THRU MIDWEEK. .AVIATION...SCTD TSRAS AND WDSPRD HZ PLAYING HAVOC W/ TAFS THIS EVE...THEN GENLY MVFR FOR LT TNGT/ERY MON DUE TO HZ/FG. .PRELIMINARY TEMPS/POPS... SBY 70 85 65 82 / 40 40 30 10 OXB 71 81 70 80 / 40 40 30 10 WAL 71 83 69 82 / 40 40 30 10 FVX 70 84 65 83 / 40 30 10 30 RIC 71 86 67 83 / 40 30 10 10 PTB 71 86 67 84 / 40 30 10 10 AKQ 71 86 66 83 / 40 40 30 10 PHF 73 85 69 81 / 40 40 30 10 ORF 74 85 73 79 / 40 40 30 10 ECG 75 87 71 81 / 40 40 30 30 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. 25 FXUS61 KAKQ 161836 AFDAKQ AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 235 PM EDT SAT AUG 16 2003 .OVERVIEW...TROF ALOFT WL TEND TO AMPLIFY ALG E CST DURG THE NEXT 3 TO 4 DAYS...AS RDG BUILDS THRU THE NRN/CNTRL PLNS TWDS THE LAKES RGN. TENDENCY IN UPCOMING PTRN SHUD BE FOR TROF NR E CST TO BE SLO MVG...AND MAY SHR IN TWO...LVG A PIECE OF UPR LVL ENERGY NR THE MDATLC CST BY MIDWEEK WHICH WUD HANG ARND INTO THE LT WK PDS. .SHORT TERM...ORGANIZED CNVTN W/ WK S/W NOW CONCENTRATED FROM CSTL WTRS OFF DELMARVA TO ERN NC. SCTD CVNTN DVLPG AS XPCTD OVR PRTNS OF CNTRL/SCNTRL VA. LINGERING TSRAS DURG EVE ACRS FA WL RMN SCTD...THEN DSPT AFT SUNSET. CDFNT NOW ALG A LN FM NRN NEW ENG TO SE MI PRESSES SSE THRU FA SUN. WL HV SLGT CHC POPS FOR PSBL SHRAS/TSRAS LT TNGT FAR NRN AREAS OF FA LT TNGT. W/ FNT SETTLING SLOLY SSE THRU FA SUN/ERY SUN NGT ALG W/ AMPLIFYING TROF ALG INTO MDATLC...WL KP LRGLY 40% POPS IN FCST. PESKY MSTR LIKELY TO LINGER FOR XTRM SE VA AND NE NC MON INTO TUE...WHL AREAS W OF I 95 MAY BE TARGET FOR AFTN/DIURNALLY DRIVEN CNTVN (ESP MON) AS LO PRES ALOFT DLVPS INVOF MD-S ATLC CST. OTRW...XPCTG DRYING TREND FOR MANY PLCS IN MD/VA. .EXTENDED...HI PRES LIKELY TO TAKE CONTROL DURG MID/LT WK PD. NEXT SYS FM THE WRN STATES WKNS AS IT MVS INTO ERN STATES LT WK/ERY NEXT WK. NOT READY TO THROW INTO FCST SLGT CHC/LO CHC (DIURNAL) POPS IN EACH PD OF XTNDD FCST GIVEN NO DEFINITIVE TRIGGERS NOTED/LO CONFIDENCE FOR ANY SUCH EVENT. FOR NOW...GOING W/ TYPICAL MID/LT AUG CONDS. .MARINE...WSW WNDS THRU SUN...THEN SHIFT TO NNE (W/ PSBL SURGE TO 15 TO 20 KT?) MON. PD OF NE WNDS CONTG THRU MIDWEEK. .AVIATION...SCTD TSRAS AND WDSPRD HZ PLAYING HAVOC W/ TAFS THIS EVE...THEN GENLY MVFR FOR LT TNGT/ERY MON DUE TO HZ/FG. .PRELIMINARY TEMPS/POPS... SBY 70 85 65 82 / 40 40 30 10 OXB 71 81 70 80 / 40 40 30 10 WAL 71 83 69 82 / 40 40 30 10 FVX 70 84 65 83 / 40 30 10 30 RIC 71 86 67 83 / 40 30 10 10 PTB 71 86 67 84 / 40 30 10 10 AKQ 71 86 66 83 / 40 40 30 10 PHF 73 85 69 81 / 40 40 30 10 ORF 74 85 73 79 / 40 40 30 10 ECG 75 87 71 81 / 40 40 30 30 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. 25
Hazardous weather outlook, Aug 16, 5:30 AM EDT, 13 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL OCCUR OVER THE ENTIRE AREA TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 16, 2:42 PM EDT, 4 hours 33 minutes before
VAZ060-061-066>070-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 242 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES WEST OF POWHATAN TO 11 MILES NORTHWEST OF HAMPDEN SYDNEY...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FARMVILLE AROUND 255 PM...HAMPDEN SYDNEY AROUND 300 PM...MOSELEY AROUND 310 PM...CREWE AROUND 325 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA COURTHOUSE...CUMBERLAND AND MANNBORO. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. && LAT...LON 3763 7796 3737 7875 3698 7834 3725 7755
Special weather statement, Aug 16, 3:30 PM EDT, 3 hours 45 minutes before
VAZ063-072-162015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 330 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES WEST OF EXIT 98 ALONG I 95...OR ABOUT 13 MILES EAST OF EXIT 152 ALONG I 64...MOVING SOUTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 335 PM EDT...GUM TREE AT 340 PM EDT...ASHLAND AT 345 PM EDT...HANOVER AT 350 PM EDT...ASHCAKE AT 355 PM EDT...STUDLEY AT 400 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINGS DOMINION...MANGOHICK...MECHANICSVILLE AND MONTPELIER. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. GINGRICH && LAT...LON 3796 7775 3779 7783 3757 7725 3777 7714
Special weather statement, Aug 16, 4:10 PM EDT, 3 hours 5 minutes before
VAZ062-063-069-162050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GOOCHLAND...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OILVILLE...AND... JOHNSONS SPRINGS AT 415 PM EDT...MAIDENS AT 425 PM EDT...CROZIER AT 430 PM EDT...SABOT...AND...MANAKIN AT 435 PM EDT...FINE CREEK MILLS AT 440 PM EDT...SUBLETTS AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MACON...MONTPELIER AND POWHATAN. EXPECT HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH && LAT...LON 3781 7759 3784 7799 3751 7797 3753 7771
Special weather statement, Aug 16, 4:50 PM EDT, 2 hours 25 minutes before
MDZ021-VAZ064-075-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EDT SAT AUG 16 2003 ...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH EASTERN SHORE AND INTO THE NORTHERN NECK... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 48 MILES NORTHEAST OF HURLOCK TO 25 MILES NORTHWEST OF BOWLING GREEN...OR FROM 16 MILES EAST OF DOVER TO 8 MILES NORTHWEST OF FREDERICKSBURG...MOVING SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HURLOCK AROUND 510 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMBRIDGE AND COLONIAL BEACH. WIND GUSTS TO 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS. STAY TUNED FOR LATER STATEMENTS...AND POSSIBLE WARNINGS. && LAT...LON 3915 7513 3834 7776 3797 7728 3876 7465
Special weather statement, Aug 16, 5:23 PM EDT, 1 hour 52 minutes before
MDZ021>025-VAZ064-074>077-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 523 PM EDT SAT AUG 16 2003 ...LINE STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF THE MARYLAND EASTERN SHORE AND NORTHERN NECK... AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 30 MILES NORTH OF OCEAN CITY TO 23 MILES WEST OF COLONIAL BEACH...OR FROM LEWES TO 5 MILES EAST OF FREDERICKSBURG...MOVING SOUTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COLONIAL BEACH AROUND 535 PM EDT... SALISBURY AROUND 600 PM EDT... FRUITLAND AROUND 605 PM EDT... WARSAW AROUND 620 PM EDT... CALLAO AROUND 625 PM EDT... OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMBRIDGE... CHAMPLAIN...HURLOCK...MONTROSS AND PRINCESS ANNE. WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS . REILLY && LAT...LON 3885 7512 3829 7757 3784 7671 3838 7427
Special weather statement, Aug 16, 6:04 PM EDT, 1 hour 11 minutes before
MDZ021>025-VAZ099-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 604 PM EDT SAT AUG 16 2003 ...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE... AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 38 MILES NORTHEAST OF OCEAN CITY TO 31 MILES NORTHWEST OF CRISFIELD...OR FROM 31 MILES EAST OF LEWES TO 9 MILES SOUTHEAST OF DRUM POINT...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 615 PM EDT... FRUITLAND AROUND 620 PM EDT PRINCESS ANNE AROUND 630 PM EDT OCEAN CITY AROUND 635 PM EDT POCOMOKE CITY AROUND 700 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHINCOTEAGUE. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED WITH THESE STORMS. REILLY && LAT...LON 3883 7452 3829 7644 3778 7592 3831 7401
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:34 PM EDT | Flash Flood Warning | AKQ | Cumberland | 116 min |
| Aug 16, 4:38 PM EDT | Flash Flood Warning | AKQ | Louisa | 97 min |
| Aug 16, 5:34 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 41 min |
| Aug 16, 6:02 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 16, 6:43 PM EDT | Special Marine Warning | AKQ | 32 min | |
| Aug 16, 7:15 PM EDT | Special Marine Warning | AKQ | 30 min | |
| Aug 16, 7:20 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 16, 7:26 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 29 min |
| Aug 16, 7:45 PM EDT | Special Marine Warning | AKQ | 60 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.